Wyoming, 2012Damaging Winds in Wyoming, April 24, 2012
April 24, 2012 · NWS CYS · 2 events in 2 counties and zones
Outflow winds from afternoon thunderstorms produced gusts of 58 mph or greater at Bordeaux and Torrington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow winds from afternoon thunderstorms produced gusts of 58 mph or greater at Bordeaux and Torrington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 24, 8:56 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 24, 8:56 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
956 AM MDT TUE APR 24 2012
.DISCUSSION...ANOTHER VERY WARM DAY IN STORE FOR THE CWA WITH
MANY LOCATIONS BREAKING DAILY RECORD HIGHS. IN FACT...LOOKING AT
THE RECORD BOOKS...SOME PLACES IN SOUTHEAST WYOMING WILL APPROACH
THEIR ALL TIME APRIL HIGH TEMPERATURE. CURRENT TEMPERATURES
ARE WELL ABOVE THOSE OF MONDAY AT THIS TIME. THE MORNING STARTED
OFF QUITE MILD AND THE 700 MB TEMPERATURES AT 12Z WERE AROUND 10C
WHICH IS A BIT WARMER THAN MONDAY. SOME HIGH BASED SHOWERS AND
STORMS WILL AFFECT MUCH OF THE CWA THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY THE WESTERN AND NORTHERN PORTIONS. ALREADY AT
MID MORNING...WEAK RETURNS ON THE KCYS AND KRIW RADARS HAVE BEEN
NOTED OVER SWEETWATER AND CARBON COUNTIES. MOISTURE ABOVE 600 MB
HAS INCREASED FROM MONDAY AND A SHORTWAVE ROTATING AROUND THE UPPER
LEVEL RIDGE AXIS WAS OVER CENTRAL MONTANA AND NORTH CENTRAL
WYOMING AT MID MORNING. THAT FEATURE WILL MOVE OVER THE REGION
THIS AFTERNOON AND EVENING. THE RESULT WILL BE A GREATER COVERAGE
OF HIGH BASED SHOWERS AND STORMS THAN ON MONDAY. THE ACTIVITY
WILL PRODUCE ONLY LIGHT RAINFALL...BUT WIND GUSTS UP TO 45 MPH.
IN A RECENT UPDATE HAVE INCREASED POPS AND ADDED GUSTY WINDS WITH
THE THUNDERSTORMS. FINALLY...WINDS WILL MIX FROM AT LEAST 550 MB
BY THIS AFTERNOON AND PRODUCE GUSTS AS HIGH AS 35 MPH OVER THE
WYOMING PART OF THE CWA AND A BIT LIGHTER OVER THE PANHANDLE.
ALREADY AT 15Z...WIND GUSTS HAVE BEEN AROUND 30 MPH AT KBRX AND
KARL AS WELL AS JUST WEST OF KCYS.
.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE OVER THE CWA THROUGH EARLY WEDNESDAY
NIGHT. A SCATTERED COVERAGE OF HIGH BASED SHOWERS AND STORMS WILL
AFFECT MAINLY THE WEST AND NORTH PARTS OF THE CWA THIS AFTERNOON
AND EARLY EVENING. THAT ACTIVITY WILL PRODUCE BRIEF AND LOCAL WIND
GUSTS AS HIGH AS 40 KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL AGAIN DEVELOP WEDNESDAY AFTERNOON AND CONTINUE THROUGH THE
EVENING. THOSE SHOWERS AND STORMS HAVE A BETTER CHANCE OF
PRODUCING RAINFALL AND LOWERED CLOUD BASES ALONG WITH THE GUSTY
WINDS. WESTERLY WINDS WILL GUST AS HIGH AS 30 KNOTS IN SOUTHEAST
WYOMING THROUGH SUNSET.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 355 AM MDT TUE APR 24 2012/...
SHORT TERM...TODAY THROUGH THURSDAY...THE CURRENT WATER VAPOR LOOP
SHOWED LITTLE CHANGE IN THE OVERALL UPPER LEVEL PATTERN WITH A LARGE
SCALE RIDGE CENTERED OVER THE ROCKIES AND A TROUGH ALONG THE
ATLANTIC SEABOARD. WEAK DISTURBANCES ALOFT RIDING NORTHWARD BETWEEN
THE RIDGE AND AN APPROACHING EASTERN PACIFIC TROUGH PRODUCED SOME
CONVECTION FROM OREGON THROUGH WASHINGTON...IDAHO AND WESTERN
MONTANA. SOME MID/UPPER LEVEL CLOUDS WERE ADVANCING EAST ACROSS
WYOMING AND THE NORTHERN HIGH PLAINS. THE REGIONAL SURFACE ANALYSIS
DEPICTED LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH A TROUGH
THROUGH CENTRAL SOUTH DAKOTA AND WEST CENTRAL NEBRASKA AND EASTERN
COLORADO. A HIGH PRESSURE RIDGE EXTENDED FROM WESTERN WYOMING
THROUGH CENTRAL COLORADO. LATE NIGHT TEMPERATURES WERE QUITE MILD
FOR THIS DATE WITH 50S AND 60S. WINDS WERE VARIABLE 5 TO 15
MPH...WITH GUSTS TO 25 MPH REPORTED AT BORDEAUX AND ARLINGTON.
THE 00Z DETERMINISTIC MODELS ARE FAIRLY CONSISTENT WITH THE
UPPER LEVEL PATTERN THROUGH THE SHORT TERM. THE ROCKIES RIDGE
WILL REMAIN NEARLY STATIONARY THROUGH WEDNESDAY. THE EASTERN
PACIFIC TROUGH WILL APPROACH THE WEST COAST BY LATE WEDNESDAY.
SEVERAL WEAK SHORTWAVES WILL BE RIDING UP AND DOWN THE RIDGE INTO
THE HIGH PLAINS...WHICH WILL PROVIDE THE LIFT FOR MAINLY AFTERNOON
AND EVENING CONVECTION THROUGH WEDNESDAY. BOTH THE GFS AND NAM
SHOW LIFTED INDICES BETWEEN 0 AND -2C OVER MUCH OF SOUTHEAST
WYOMING ALONG WITH CAPES BETWEEN 200 AND 400 J/KG THIS AFTERNOON.
ISOLATED TSTORMS WILL FORM OVER THE HIGHER TERRAIN BUT WILL HAVE A
DIFFICULT TIME HOLDING TOGETHER AS THEY ENCOUNTER A DRY LOW LEVELS
FROM DOWNSLOPE FLOW. 700 MB WINDS INCREASE TO AROUND 30 KT THIS
AFTERNOON WITH TEMPERATURES AROUND 12C. WARM TEMPERATURES FROM THE
UPPER 70S TO THE LOWER 90S WILL RESULT IN NEW RECORDS AT MOST
LOCATIONS FOR APRIL 24: CHEYENNE 79 (1962)...LARAMIE 75
(1949)...RAWLINS 73 (1987)... ALLIANCE 78 (1998)...CHADRON 88
(1962)...SCOTTSBLUFF 87 (1987) AND SIDNEY 90 (1949). BESIDES THE
RECORD WARMTH...GUSTY WESTERLY WINDS AND LOW RELATIVE HUMIDITIES
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS FOR THE WESTERN
PANHANDLE AND MUCH OF SOUTHEAST WYOMING THIS AFTERNOON AND EARLY
EVENING. WEDNESDAY WILL BE THE TRANSITION DAY AS A BOUNDARY STALLS
OVER EASTERN WYOMING AND SOUTHERN PANHANDLE. LOW/MID LEVEL
MOISTURE ADVECTING INTO SOUTHEAST WYOMING AND THE WESTERN
PANHANDLE INTERACTS WITH A WEAK SHORTWAVE...SETTING THE STAGE FOR
ISOLATED TO SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING.
HIGH TEMPERATURES WEDNESDAY WILL BE 5 TO 10 DEGREES COOLER THAN
TODAY. THE MODELS ARE COMING INTO BETTER AGREEMENT FOR THURSDAY...
WITH THE MEAN TROUGH MOVING INTO THE GREAT BASIN...AND LEAD
SHORTWAVE TROUGH IMPACTING THE CENTRAL AND SOUTHERN ROCKIES.
DIFFLUENCE ALOFT...AMPLE MOISTURE AND INSTABILITY...AND SOME
LOW/MID LEVEL SHEAR MAY FOCUS STRONGER CONVECTION FROM THE
SOUTHEAST WYOMING PLAINS INTO WESTERN NEBRASKA AND NORTHEAST
COLORADO THURSDAY AFTERNOON AND EVENING. GFS PRECIPITABLE WATER
VALUES INCREASE TO NEAR AN INCH THURSDAY AFTERNOON...SO THERE
IS THE POTENTIAL FOR HEAVY RAINFALL WITH THE STRONGER TSTORMS.
HIGH TEMPERATURES THURSDAY WILL BE ANOTHER 5 TO 10 DEGREES COOLER
COMPARED TO WEDNESDAY.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER LOW OVER THE
PACIFIC NW THURSDAY NIGHT IS EXPECTED TO MOVE INTO THE REGION DURING
THE DAY FRIDAY THEN MEANDER AROUND THE NORTHERN ROCKYS THROUGH THE
WEEKEND BEFORE MOVING OUT ON MONDAY. THIS WILL PRODUCE RATHER COOL
AND UNSETTLED WEATHER OVER THE CWA WITH TEMPERATURES BEGINNING THEIR
COOL DOWN THURSDAY AND CONTINUING TO COOL FRIDAY AND SATURDAY. AT
LEAST SCATTERED SHOWERS SHOULD OCCUR DURING MUCH OF THE PERIOD
THOUGH THERE WILL BE HARD TO TIME LULLS IN THE PRECIPITATION BETWEEN
IMPULSES THAT ROTATE AROUND THE MAIN UPPER LOW. CONTINUED COOL
SUNDAY THEN SOME WARMING EXPECTED MONDAY. HOPEFULLY THE CWA CAN MAKE
UP FOR SOME OF THE PCPN DEFICIT THAT HAS OCCURRED OVER THE PAST 6 TO
8 WEEKS.
&&
.AVIATION...12Z TAFS...VFR EXPECTED OVER ALL TERMINALS THROUGH
TONIGHT. ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON MAINLY
VCNTY KRWL WITH A FEW NEAR KLAR AS WELL.
&&
.FIRE WEATHER...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE
EAST ACROSS MONTANA TODAY...WHICH WILL INCREASE MID LEVEL WINDS
ACROSS WYOMING AND WESTERN NEBRASKA THIS AFTERNOON. RECORD HIGH
TEMPERATURES IN THE 80S TO LOWER 90S ARE FORECAST THIS AFTERNOON
FOR THE PLAINS. THESE WARM TEMPERATURES WILL ALLOW STRONGER MID
LEVEL WINDS TO TRANSPORT DOWN TO THE SURFACE. THE COMBINATION OF
THE WARM TEMPERATURES...GUSTY WESTERLY WINDS AND MINIMUM RELATIVE
HUMIDITIES AS LOW AS 10 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY EVENING. COOLER TEMPERATURES
AND INCREASING CHANCES FOR WETTING RAIN ARE FORECAST FROM
WEDNESDAY THROUGH THE WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM TUESDAY FOR WYZ101-
WYZ102-WYZ103-WYZ106-WYZ107-WYZ108-WYZ114-WYZ116-WYZ117-
WYZ118-WYZ119.
NE...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM TUESDAY FOR NEZ002-
NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RE
UPDATE...WEILANDHazardous weather outlook, Apr 24, 9:02 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT TUE APR 24 2012
NEZ019>021-054-055-WYZ106>108-110-115>119-251100-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1002 AM MDT TUE APR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES THIS AFTERNOON WILL COMBINE WITH SOME GUSTY
WINDS AND LOW HUMIDITY TO PRODUCE DANGEROUS FIRE CONDITIONS.
A WIDELY SCATTERED COVERAGE OF HIGH BASED SHOWERS AND THUNDERSTORMS
WILL AFFECT MUCH OF SOUTHEAST WYOMING THIS AFTERNOON AND EARLY
EVENING. THE ACTIVITY WILL PRODUCE ONLY LIGHT RAIN...BUT BRIEF
WIND GUSTS AS HIGH AS 40 MPH AND SOME LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EVENING HOURS WEDNESDAY AND THURSDAY. SOME STORMS MAY BECOME
STRONG ON THURSDAY OVER THE SOUTHEAST CORNER OF WYOMING. MODERATE
TO HEAVY RAINFALL IS POSSIBLE EAST OF THE LARAMIE RANGE THURSDAY
AFTERNOON AND EARLY THURSDAY NIGHT. PERIODS OF LIGHT SNOW WILL
RETURN TO THE MOUNTAINS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SMALL
ACCUMULATIONS ARE POSSIBLE ABOE 8500 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-095-096-WYZ101>105-109-111>114-251100-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
1002 AM MDT TUE APR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. IN ADDITION...WARM TEMPERATURES THIS AFTERNOON WILL
COMBINE WITH SOME GUSTY WINDS AND LOW HUMIDITY TO PRODUCE
DANGEROUS FIRE CONDITIONS MAINLY FROM THE NORTH LARAMIE RANGE
ACROSS CONVERSE AND NIOBRARA COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EVENING HOURS WEDNESDAY AND THURSDAY. SOME STORMS MAY BECOME STRONG
ON THURSDAY OVER THE SOUTHERN PANHANDLE. MODERATE TO HEAVY RAINFALL
IS POSSIBLE OVER THE PANHANDLE THURSDAY AFTERNOON THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
Thunderstorm Wind, Platte
- When
- April 24, 12:30 PM MST
- Where
- Platte County, 6.99 mi S of Wheatland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.950, -104.950
The WYDOT sensor at Bordeaux measured a peak wind gust of 65 mph.
Thunderstorm Wind, Goshen
- When
- April 24, 2:56 PM MST
- Where
- Goshen County, (Tor)torrington Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.070, -104.150
The ASOS wind sensor at the Torrington Airport measured a peak gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 24, 20122 injured · $115,000 · 70 kt wind · 3 events
- Drought in New Mexico, April 24 to 30, 20125 events
- Damaging Winds in Wyoming, April 24, 201261 kt wind · 5 events
- Hail in Idaho, April 24, 20121.75 in hail · 5 events
- Damaging Winds in Kansas, April 24, 201254 kt wind · 4 events
- Drought in New Mexico, April 24 to 30, 20123 events
- Drought in Massachusetts, April 24 to 30, 20123 events
- Drought in Texas, April 24 to 30, 20123 events
- Damaging Winds in Idaho, April 24, 201258 kt wind · 3 events
- Damaging Winds in Texas, April 24, 2012$4,000 · 56 kt wind · 3 events
- Frost and Freeze in Virginia, April 24, 20122 events
- Hail in Idaho, April 24, 20121.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368129, 368130.